Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 368, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 30, 2024, 11:07 PM CDT for Lewis County, Marion County, Ralls County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2024, 11:07 PM CDT (04:07 UTC)
- Expired
- Oct 31, 2024, 12:00 AM CDT
- In force
- 53 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lewis County, MO, Marion County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 148 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 9:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 6:38 PM CDT, 4 hours 29 minutes earlier. Its key messages:
- A QLCS will move across the area late tonight through early Thursday morning with an accompanying potential of strong to damaging winds and a low chance of isolated tornadoes.
- Cooler/drier air and tranquil weather will dominate Thursday afternoon through Friday night.
- A more active and wet weather pattern will evolve this weekend and persist into the first half of next week. Multiple waves of rain will impact parts of the area bring beneficial rainfall to help ease the ongoing drought conditions.
Area forecast discussion, Oct 30, 6:38 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 638 PM CDT Wed Oct 30 2024 .KEY MESSAGES... - A QLCS will move across the area late tonight through early Thursday morning with an accompanying potential of strong to damaging winds and a low chance of isolated tornadoes. - Cooler/drier air and tranquil weather will dominate Thursday afternoon through Friday night. - A more active and wet weather pattern will evolve this weekend and persist into the first half of next week. Multiple waves of rain will impact parts of the area bring beneficial rainfall to help ease the ongoing drought conditions. && .SHORT TERM... (Through Late Thursday Night) Issued at 152 PM CDT Wed Oct 30 2024 The main issue tonight into early Thursday morning remains the severe weather threat across the region. All of the available guidance and CAMs continue to show a QLCS evolving across eastern KS and western MO this evening with the QLCS moving eastward through the CWA overnight and into early Thursday morning. There are some slight differences in timing/speed of the QLCS. The typically better performing CAMS like the HRRR, ARW, as well as the MPAS-HT show the QLCS moving into central and northeast MO between 05-06z, through the St. Louis area around 09-10z with a position across far SE MO and SW IL around 12z. This type of event would be characterized as a HSLC event. ALthough the overall trends show slowly diminishing instability as the QLCS progresses eastward through the CWA, the latest RAP suggests the diminishment may be both slower and not occur until the system is farther east. The RAP maintains an axis of MLCAPE of 500-800 J/KG through 09z or so, and at least 500 J/KG or so through 10-11z, with a more rapid decrease thereafter as the system moves through SW IL and SE MO. Both the 0-3 km shear on the order of 35-45 kts ahead of the QLCS and line-parallel 0-1 km shear equal in magnitude support QLCS mesovortices, particularly with local bowing segments and surges to the east-northeast. Certainly the threat of damaging winds and isolated tornadoes is greatest through central MO and into portions of eastern MO owing to the greater instability, but the risk of damaging winds and isolated tornadoes will continue into SW IL with any local surges provided the system does not become outflow dominant. The current expectation is that precipitation should exit the entire area by mid-late Thursday morning with much cooler temperatures, stratus/stratocu, and gusty west winds in the wake of the attendant cold frontal passage. Thursday night/Halloween looks nice with surface high pressure settling into the area, clearing skies, and seasonably cool temperatures. Glass && .LONG TERM... (Friday through Next Wednesday) Issued at 152 PM CDT Wed Oct 30 2024 The long range period starting on Friday will begin on a tranquil note with heights rising aloft as short-wave ridging builds across the area and slowly retreating surface high pressure dominates. Temperatures will be near normal with high clouds slowly increasing. The latest guidance continues to support a wet and active period centered on Saturday through the first half of next week. A deepening longwave trof over the western U.S. will result in mid- upper level southwest flow across the region which really becomes established Saturday-Saturday night and strengthens heading into Tuesday. From Saturday through Monday the ensemble guidance suite is in relatively good agreement with this large scale pattern which favors a series of low-amplitude short-waves traversing the region within the southwest flow. These waves combined with a rather persistent southwesterly LLJ and eventually a frontal boundary wavering northward support multiple waves of showers and periodic thunderstorms. While the overall pattern is supportive of this regime, the deterministic guidance in this time frame does show typical differences in the timing/location of waves of rain owing to short-wave positioning. The most-prevalent of these differences is on Saturday when the operational GFS and some of the GEFS membership is a bit more progressive with short-wave ridging sliding to the east, thus is faster with a lead short-wave and greater precipitation chances. Otherwise there is fairly good agreement that from Saturday night onward. Present indications are that the main upper low/short-wave trof will lift northeastward from southern Rockies into the upper MS Valley Monday into early Tuesday and this should at least bring an advancing cold front into or possibly through the region. Tuesday into Wednesday the LREF is showing increasing divergence in the large scale pattern and position of the longwave trof. There are 4 distinct clusters of the ensemble membership with the eastern- most showing the upper trof axis centered through the Plains region while the western-most has the trof axis further west through the Four-Corners region. The ramifications of these differences are timing of the Tuesday cold fropa and longevity of rainfall chances into Wednesday. This pattern will bring the region much needed rainfall, especially where drought conditions are the worse. The probabilities of significant amounts are much higher across northeast and central MO closer to the main short-wave track and LLJ axis with exceedance guidance from the 100 member LREF indicating nearly 100 percent chance of total rainfall over 1 inch and a 50-70 percent chance of 3+ inches. The probabilities taper to the east with the lowest probabilities across SE MO and far SW IL; 75-90 percent of total rainfall over 1 inch and 20-30 percent chance of 3+ inches. Temperatures should be above normal during the Saturday-Wednesday period with the NBM probabilistic guidance indicating the greatest potential for well-above normal (10-15+ degs) Sunday- Tuesday. Glass && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 638 PM CDT Wed Oct 30 2024 Dry and VFR flight conditions along with strong south-southeasterly winds will persist this evening ahead of a line of thunderstorms developing across eastern KS and northwestern MO. These thunderstorms are forecast to track northeastward through the entire area overnight into early Thursday morning. These thunderstorms could be severe, accompanied by a short period of gusty to damaging winds and IFR flight conditions. Rain and a few rumbles of thunder will linger for another couple of hours while winds veer to westerly with passage of a cold front and post-frontal MVFR stratus/stratocumulus arrive. Improvement in flight conditions is expected around midday/early afternoon as ceilings lift and scatter accompanied by gusty westerly winds. Gusts will subside Thursday evening. Pfahler && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 30, 2:56 PM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 256 PM CDT Wed Oct 30 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-312000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 256 PM CDT Wed Oct 30 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. A line of strong to severe thunderstorms will move across the area late tonight into early Thursday morning. Damaging winds are the primary severe weather threat along with a low chance of an isolated tornado. The threat of severe weather is greatest west of the Mississippi River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are also possible Saturday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
In the hours before
Local storm report, Oct 30, 11:00 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1100 PM CDT Wed Oct 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Tstm Wnd Gst 3 NW Granville 39.59N 92.14W
10/30/2024 M72 MPH Monroe MO Trained Spotter
Measured with a Davis weather station.
&&
PfahlerThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 10:32 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Shelby | 43 min |
| Oct 31, 1:34 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 43 min |
| Oct 31, 1:45 AM CDT | Tornado Warning | LSX | Franklin, Warren | 30 min |
| Oct 31, 2:15 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, City of Saint Louis | 39 min |
| Oct 31, 2:26 AM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 28 min |
| Oct 30, 11:25 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.